South Dakota, 2006

Hail and Damaging Winds in South Dakota, August 12, 2006

August 12, 2006 · NWS FSD · 5 events in 1 county or zone

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 12, 3:10 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 12, 3:10 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT SAT AUG 12 2006

.DISCUSSION...
APPCHG SLOW MOVG CDFNT HAS RICH AND DEEP MOISTR TO WORK WITH AND AIR
IS PRETTY UNSTBL AS WELL. THIS WILL MORE THAN OVERCOME SLGTLY LESS
THAN EXPECTED HEATG WHICH WAS NO DOUBT IN SOME DEGREE RELATED TO
MOISTR FIELD. BESIDES IMMEDIATE SVR STORM THREAT...HEAVY RAIN IS
DEFINITELY A THREAT TO DVLP WITH STORMS...ESPLY AS THERE CUD BE
REPEAT STORMS OVER WRN AND ESPLY FAR NRN PART OF FCST AREA.
POTENTIAL FOR SVRL INCHES OF RAIN LCLY LEADS TO MAKING A FLASH FLOOD
WATCH BEST IDEA FOR AT LEAST THJE WETTEST AND MOST IMMEDIATELY
THREATENED AREA...WHICH IS HON TO DESMET. ANY REAL HEAVY RAIN SHUD
SUBSIDE A LTL MORE QUICKLY SW OF HON. THE REST OF THE NRN TIER OF
FCST AREA EWD THRU BKX INTO MML IN SWRN MN CUD BE THREATENED LATER
ON. WILL HOLD OFF WATCH THIS AREA FOR NOW DUE TO A LTL MORE
UNCERTAINTY IN THREAT PLUS THEY ARE NOT QUITE AS WET AS HON AREA.

AS THIS SYS IS SLOW MOVG...STORMS WILL TAKE THEIR TIME REACHING SERN
FCST AREA...NAMELY NWRN IA...AND CUD HOLD OFF TIL SUN BUT IN UNSTBL
AIR HAVE GONE WITH A SLGT CHC THERE FOR LATE TNGT. ANY WELL
ORGANIZED STORMS WHICH CUD BE AN MCS CUD CREATE ITS OWN DRIVE AND
PUSH BOUNDARIES INTO THE SERN PART OF AREA LATE TNGT. FOR THE IN
BTWN AREAS...SUCH AS FSD AREA...SOME THREAT OF HEAVY RAIN IS SEEN
FOR LATE TNGT...AGN AS ANY WELL ORGANIZED ACTVTY WILL NOT NEED THE
CDFNT.

FNT WILL BE CLOSE TO NWRN EDGE OF FCST AREA BY THE END OF TNGT...THO
AGN CONVECTION AND BOUNDARIES MAY MAKE EXACT LOCATION OF FNT
PROBLEMATIC. IN ANY EVENT ASIDE FROM RAIN INDUCED COOLNG...THE COOLR
AIR WILL NOT GET INTO AREA TNGT.

BOTH NAM AND GFS SHOW WEAK SURFACE LOW SLIDING NORTHEAST ALONG THE
BOUNDARY DURING SUNDAY MORNING...WITH A LITTLE BETTER FORCING ALOFT
HELPING TO INCREASE COLD ADVECTION AND PUSH THE COLD FRONT EAST INTO
CENTRAL SECTIONS OF THE CWA BY LATE AFTERNOON...THEN CONTINUING THRU
NORTHWEST IOWA DURING THE EVENING. GFS FASTER WITH THIS MOVEMENT...
AND WITH BULK OF UPPER PUSH REMAINING CLOSER TO UPPER LOW NORTH OF
OUR AREA...HAVE LEANED CLOSER TO SOMEWHAT SLOWER NAM TIMING FOR
FRONTAL MOVEMENT. WITH THE BOUNDARY LINGERING OVER THE WESTERN CWA
MUCH OF THE DAY...A STRONG 850MB MOISTURE TRANSPORT CONTINUING INTO
THE BOUNDARY...AND SOUTHWESTERLY FLOW AT 850MB FAVORING LINGERING
REDEVELOPMENT ON SOUTHWEST SIDE OF ACTIVITY...WILL BUMP POPS UP TO
CATEGORICAL AND ADD SOME HEAVY RAIN WORDING NORTH OF I-90 INTO THE
EARLY AFTERNOON.

THINK THIS ACTIVITY WILL LIMIT SEVERE POTENTIAL OVER MUCH OF THE
AREA SUNDAY...WITH MOST FAVORED AREA OVER NORTHWEST IOWA DURING THE
LATE AFTERNOON/EARLY EVENING. HOWEVER...DUE TO SOME UNCERTAINTY IN
FRONTAL TIMING...WILL LEAVE SEVERE MENTION OUT OF GRIDS/ZFP FOR NOW.
MORE WIDESPREAD RAIN/CLOUDS WILL ALSO HOLD TEMPS DOWN ACROSS WESTERN
AND NORTHERN CWA...WITH MID TO UPPER 70S IN THESE AREAS...WHILE THE
SOUTHEAST SEES MID 80S WITH PARTIAL SUNSHINE AND FAVORABLE MIXING.

TSRA CHANCES LINGER INTO THE EVENING AHEAD OF THE BOUNDARY ACROSS
THE SOUTHEAST CWA...AGAIN WITH CHANCES DEPENDENT ON TIMING OF THE
BOUNDARY...BUT MOST AREAS SHOULD DRY OUT PRETTY QUICKLY BEHIND THE
FRONT WITH SEASONABLE DAYTIME TEMPERATURES AND COOL NIGHTS EXPECTED
THROUGH THE FIRST PART OF THE WORK WEEK.

NOT MANY CHANGES IN THE LATTER HALF OF THE WEEK. STRONG PUSH OF WARM
ADVECTION RETURNS TO THE AREA WEDNESDAY NIGHT...WITH MOVE ACTIVE
WEST TO SOUTHWEST FLOW PATTERN ALOFT BRINGING LOW CHANCES OF PRECIP
TO MUCH OF THE CWA THURSDAY NIGHT THROUGH FRIDAY NIGHT. TEMPERATURES
THROUGH THIS PERIOD SHOULD BE A LITTLE ABOVE SEASONAL NORMALS...AND
DID NOT STRAY TOO FAR FROM 00Z MEX GUIDANCE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...FLASH FLOOD WATCH TONIGHT THRU SUNDAY MORNING SDZ038-039.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH/WILLIAMS
Hazardous weather outlook, Aug 12, 10:47 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1147 AM CDT SAT AUG 12 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1147 AM CDT SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN
SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THERE IS A SLIGHT CHANCE
OF THUNDERSTORMS LATE THIS AFTERNOON FROM HURON SOUTH DAKOTA TO
BONESTEEL SOUTH DAKOTA.

TONIGHT...THUNDERSTORMS...SOME SEVERE OR WITH HEAVY
RAINFALL...ARE EXPECTED ALONG AND NORTHWEST OF A BURKE SOUTH
DAKOTA...TO MARSHALL MINNESOTA LINE. THUNDERSTORMS ARE ALSO
POSSIBLE FURTHER SOUTHEAST... WITH LESSER INTENSITY HEADING INTO
NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA.

FIRE DANGER...
THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
THIS AFTERNOON IN GREGORY...BRULE AND NORTHWEST CHARLES MIX
COUNTIES. THIS IS PRIMARILY DUE TO SOUTH WINDS 15 TO 30 MPH.
PLEASE BE CAREFUL WITH DEBRIS BURNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE OVER THE AREA ON SUNDAY AND SUNDAY
NIGHT AS A VIGOROUS COLD FRONT MOVES THROUGH THE AREA. SEVERE
STORMS...WITH AREAS OF HEAVY RAIN ARE POSSIBLE BASICALLY ALONG
AND EAST OF A TYNDALL SOUTH DAKOTA TO DE SMET SOUTH DAKOTA LINE.
A SEVERE STORM CANNOT BE RULED OUT WEST OF THIS LINE DURING THE
DAYTIME SUNDAY...BUT SHOULD BE MUCH MORE ISOLATED IN COVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 600 PM IN SOUTHEAST
SOUTH DAKOTA AND PART OF SOUTHWEST MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Aug 12, 2:35 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     2 SE ALEXANDRIA         43.63N 97.75W
08/10/2006  E60 MPH          HANSON             SD   TRAINED SPOTTER

            SMALL BRANCHES DOWN

&&

LIEBL

The radar

The Aberdeen radar (KABR), 133 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beadle

When
August 12, 5:42 PM CST
Where
Beadle County, 6 mi S of Huron
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.267, -98.217

Hail, Beadle

When
August 12, 5:45 PM CST to 6:00 PM CST
Where
Beadle County, 9 mi SSW of Cavour
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.267, -98.067

Hail, Beadle

When
August 12, 5:48 PM CST
Where
Beadle County, Huron
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.350, -98.217

Thunderstorm Wind, Beadle

When
August 12, 5:51 PM CST
Where
Beadle County, 4 mi NE of Huron
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.383, -98.167

Hail, Beadle

When
August 12, 5:52 PM CST
Where
Beadle County, 4 mi NE of Huron
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.383, -98.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5527935, 5528032, 5527936, 5527937, 5528031.